The symptoms of a crack cocaine overdose are distinct and typically easy to recognize—when you know what to look for.
Crack cocaine is a powerful, chemically modified version of cocaine, and one of the many oft-abused stimulant drugs—a broad class of substances that also includes methamphetamine and prescription medications such as Adderall. Crack cocaine is a particularly potent form of cocaine that is made by mixing cocaine with water and baking soda or ammonia. This process results in a form of cocaine that vaporizes at a relatively low temperature, is usually smoked, and is rapidly absorbed into the bloodstream. In this manner, crack cocaine is able to rapidly travel to your brain, where its effects are generally felt near-instantaneously.1
In addition, cocaine has a very short half-life, which means it does not remain in your system very long. As a result, people experience what is known as a “crash” when certain neurotransmitters (those brain chemicals responsible for your sense of wellbeing and emotional balance) quickly deplete following a crack cocaine binge. This crash produces apathy and severe depression in users, so they want to find more crack cocaine to satisfy the strong cravings for the drug and to avoid the crash. This results in a dangerous cycle of crack cocaine binges, crashes, and drug-seeking behaviors.1
Cocaine in all of its forms is classified as a Schedule II controlled substance by the United States Drug Enforcement Administration.2 This indicates that cocaine has some potential medicinal uses, but has a high potential for abuse, and a risk of leading to physical dependence in those who regularly use it.
Cocaine’s medicinal use historically has been as a topical anesthetic with vasoconstrictor properties, which means it causes veins and arteries to constrict when it is applied. Unlike pharmaceutical cocaine, crack cocaine has no medicinal purposes and is solely a drug of abuse. The extreme danger associated with abusing cocaine is illustrated by the Substance Abuse in Healthcare Administration’s observation that it was the number-one illicit drug associated with emergency department (ED) visits in the period between 2004 and 2011, accounting for approximately 162 out of every 100,000 ED visits.3
Common Signs of Crack Abuse
According to the American Society of Addiction Medicine,1 some of the common signs of crack cocaine abuse include:
- Sudden, puzzling shifts in behavior (e.g. argumentative, irritable, easily agitated, anxious, hyperactive, hypervigilant, easily startled, paranoid, or suspicious).
- Numerous absences from important activities such as work, school, and social commitments.
- Lack of personal hygiene.
- Flushed or pale skin.
- Dry mouth.
- Repeated licking of the lips.
- Constant sore throat and hoarse voice.
- Burns or blisters on the lips.
- Burns or blisters on the fingers.
- Coughing up dark phlegm.
- Incoherent or disorganized speech.
- Poor oral hygiene (sudden weakness in the teeth, broken teeth).
- Extreme weight loss; loss of appetite.
- Periods of very high energy.
- Prolonged periods of sleeplessness followed by periods of depression and apathy.
- Physical shaking.
- Bloodshot eyes or dilated pupils.
- Low-grade fever.
- Being excessively talkative.
- Being easily startled or nervous.
Because people tend to binge and crash on crack cocaine, physical dependence often develops quickly, resulting in markedly unpleasant psychological withdrawal symptoms when use eventually slows or stops.1,4 Taking increasing amounts of the drug to postpone or alleviate the withdrawal raises the risk of experiencing crack overdose symptoms.
Typical Symptoms to Look Out For
General signs of a crack cocaine overdose include:5
- Changes in vital signs:
- Temperature changes (may increase initially but may decrease if serious complications occur)
- Respiration rate (initially may increase but may decrease if serious complications occur)
- Blood pressure (initially may increase but may decrease if serious complications occur)
- Pulse (initially may increase, but may decrease if serious complications occur)
- Clammy skin.
- Chest pains.
- Heaviness of the chest.
- Paranoid delusions.
Additional symptoms associated with a crack cocaine overdose include:1,4
- Shaking or trembling.
- Irritability or agitation.
- Extreme anxiousness.
- Difficulty urinating.
- Seizures or convulsions.
- Heart attack.
Getting Treatment for Overdose
Because some of the more extreme symptoms such as heart attack, stroke, or seizures can be fatal, individuals with suspected crack cocaine overdose symptoms should be given medical attention as soon as possible by calling 911.
The immediate concerns associated with an individual who has overdosed on crack cocaine involve restoring the individual’s breathing to a functional level if respiration has been seriously affected and to treat any cardiovascular issues that may have occurred. This can involve a number of different interventions depending on the severity of the person’s issues. If seizures have occurred, these should be addressed medically.
Individuals who mix crack cocaine with other drugs of abuse or alcohol will require specific interventions targeted at those drugs of abuse as well, which can include having the individual’s stomach pumped and using specific medications (e.g. naloxone if opioids have been used).1,5
Once the person is medically stable, the next step is entering a program for crack cocaine addiction treatment and recovery that includes medical management, counseling, social support, and long-term aftercare planning.
- Ries, R. K., Fiellin, D. A., Miller, S. C., & Saitz, R. (2014). The ASAM Principles of Addiction Medicine. New York: Lippincott Williams & Wilkins.
- United States Drug Enforcement Administration. (2016). Drug scheduling.
- Substance Abuse and Mental Health Care Services Administration. (2013). Drug abuse warning network, 2011: National Estimates of Drug-related Emergency Department Visits.
- American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders – Fifth Edition. Washington, DC.
- Olson, K. R., Anderson, I. B., & Benowitz, N. L. (Eds.). (2011). Poisoning & Drug Overdose. New York: McGraw Hill.